Georgia, 2018

Flash Flood and Hail in Georgia, August 8 to 9, 2018

August 8 to 9, 2018 · NWS FFC · 29 events in 21 counties and zones

A series of weak short waves moving through a generally zonal upper-level pattern, combined with strong daytime heating each day to produce scattered strong to severe thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of weak short waves moving through a generally zonal upper-level pattern, combined with strong daytime heating each day to produce scattered strong to severe thunderstorms across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 1:34 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 8, 1:34 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
234 PM EDT Wed Aug 8 2018

.PREV DISCUSSION... /Issued 1127 AM EDT Wed Aug 8 2018/

UPDATE...

Forecast is on track. Expecting a busier afternoon for much of
north GA later this afternoon as outflow from previous convection
to the west approaches. The outflow boundary looks to arrive in NW
GA between 17-18Z. This may result in initiation of showers and
thunderstorms around that time, primarily across the northern
tier. Some of these storms could become strong to severe with
damaging wind gusts being the main impact. If enough shear is
present, we could see these showers and thunderstorms congeal into
a line/bow segment as it marches south and east later this
afternoon/evening. The trajectory of this convection looks to be
SE, but depends on the cold pools that develop.

Otherwise another hot and humid day across the region with
apparent temperatures, albeit unpleasant, just under heat
advisory criteria.

PREV DISCUSSION... /Issued 725 AM EDT Wed Aug 8 2018/

PREV DISCUSSION... /issued 403 AM EDT Wed Aug 8 2018/

Increased Thunderstorm Chances Today and Thursday...

SHORT TERM /Today through Thursday/...

Unlike previous nights, all is quiet on radar at this hour
although cannot totally rule out something popping up prior to
sunrise. Upstream however is a different story with continues
convective development entering the Tennessee Valley. This usually
leads to a good setup timing wise for enhanced thunderstorm
development as energy and outflows arrive after an afternoon of
rising temps and building instability.

Short term guidance seems to be picking up on this nicely with
most convective allowing models developing a line of storms either
just north of then area or directly over far North GA later this
afternoon. Most models then quickly translate this activity
quickly through the remainder of North GA including the Atlanta
metro by late this afternoon and more likely into the evening
hours. Have gone likely pops everywhere and pretty close to
categorical across the far north. There is indication in the
models of some weakening as the line approaches Central GA and we
have loss of heating but feel this is overdone and have kept pops
in the likely range.

Storms should be moving at a decent clip so other than some
isolated instances, flooding will not be the main threat today.
That distinction will belong to the winds which with higher DCAPE
values across the metro could lead to a cold pool driven line of
strong winds later this afternoon. As far as heat indices go
today, slightly reduced values below the 105 thresholds mean no
advisories for today.

A Boundary will stall across North GA for Thu with deep layer
moisture increasing as well. Precipitable water values will be in
excess of 2 inches across the northern half of the area. Am
worried a little about ongoing precip and clouds limiting the
chances for redevelopment in the afternoon with reduced
instability values. But with mid level temps still at or just
above average for this time of year, decided to go with higher
pops and in line with the guidance values of likely.

Deese

LONG TERM /Thursday Night through Tuesday/...
Pattern in long term period defined initially by positively-tilted
short wave over the mid-south with weak westerlies over GA all
within a broad trough over the eastern CONUS. Medium range models
this cycle showing the large scale trough deepening over the
eastern states which should bring some slightly cooler daytime temps
and above average rainfall. By early Sunday, most 00Z models
showing a cutoff low developing over the OH valley and an upper
trough extending south into GA, reinforcing the cool air aloft and
at the sfc, while high-amplitude upper ridge quickly builds north
over the central CONUS with another upper low trapped underneath
this ridge over western OK/TX. This high-over-low pattern is
well-known for being stagnant and can be difficult to forecast its
evolution. Some indication that deep moisture that is present thru
almost all of long term period, may shift south as OH valley upper
low tries to shift east a little on Mon/Tues, but with high
uncertainty, best to leave in chc for shra/tsra. Threat for deep
moisture and periods of heavy rain in this pattern, but appears
tropical feed and PW values not at the level they were a week ago
during the extreme heavy rain and flooding. Will continue to
monitor.

SNELSON

.AVIATION...
18Z Update...
VFR conditions to start the TAF period with CU building across
the region. Most shower and thunderstorm activity across north GA
will shift east and south eventually. The timeline for the best
chance of thunderstorms for the metro will be between 20-00Z with
AHN holding on a bit longer as the bulk of the precipitation
moves east this evening. MCN and CSG will have scattered
convection. BKN CU will diminish overnight with debris clouds
lingering. The CU deck will develop again by mid/late morning with
showers initiating by the early afternoon. West winds through the
period.

//ATL Confidence...18Z Update...
Low to Moderate on timing and location of the convection.
Moderate to High on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  72  90  71 /  70  50  60  30
Atlanta         90  73  89  72 /  60  60  70  30
Blairsville     84  66  81  65 /  70  30  60  30
Cartersville    90  71  87  70 /  70  40  70  30
Columbus        93  74  92  74 /  40  60  50  30
Gainesville     88  71  87  71 /  60  40  60  30
Macon           94  73  91  73 /  40  60  50  30
Rome            91  71  88  70 /  70  30  60  30
Peachtree City  92  72  89  71 /  60  60  60  30
Vidalia         93  75  92  75 /  30  30  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....SNELSON
AVIATION...26
Hazardous weather outlook, Aug 8, 10:47 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Wed Aug 8 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected this afternoon
and evening. Thunderstorms should develop after noon, especially
over north Georgia and increase in coverage as they move south
during the afternoon and evening. Some storms could be strong to
severe with damaging winds, frequent lightning, large hail up to 1
inch in diameter and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms are expected each day, mainly
during the afternoon and evening. Widespread severe weather is
not anticipated, however, some storms could produce strong winds,
frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 8, 11:41 AM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1241 PM EDT WED AUG 8 2018

GAZ006-007-081715-
Gilmer GA-Fannin GA-
1241 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER AND FANNIN
COUNTIES UNTIL 115 PM EDT...

At 1240 PM EDT...a strong thunderstorm was over Cherry Log, or near
Blue Ridge...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Cherry Log and Loving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3478 8449 3487 8449 3492 8421 3475 8421
TIME...MOT...LOC 1640Z 269DEG 12KT 3482 8441

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 8, 11:57 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT WED AUG 8 2018

GAZ009-081715-
Towns GA-
1257 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
115 PM EDT...

At 1256 PM EDT...a strong thunderstorm was over Titus, or near
Hiawassee...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and Mountain
Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3485 8366 3485 8373
      3495 8374 3499 8359 3499 8355
TIME...MOT...LOC 1656Z 257DEG 21KT 3491 8364

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 8, 1:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT WED AUG 8 2018

GAZ001>005-011-012-019-081930-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-Floyd GA-
259 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...DADE...MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 330 PM EDT...

At 258 PM EDT...a line of strong thunderstorms was along a line
extending from Fairview to near Sulpher Springs...and moving
northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Trenton, Fort Oglethorpe, Chickamauga, Trion, Varnell, Lookout
Mountain, Eton, Tunnel Hill, Cohutta, Resaca, Menlo, Center Post,
Crandall and Subligna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8462 3495 8462 3449 8487 3447 8550
      3477 8556 3498 8544
TIME...MOT...LOC 1858Z 246DEG 40KT 3494 8531 3464 8553

WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Walker

When
August 8, 2:15 PM EST to 2:35 PM EST
Where
Walker County, 1.8 mi E of Cooper Hgts to 0.84 mi WNW of Lafayette Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
34.803, -85.349

Reports from trained spotters showed a few trees blown down from the area around Kensington Road and Highway 136 to Lafayette along S. Chattanooga Street. One tree struck a house causing minor damage on Kensington Road. No injuries were reported.

Thunderstorm Wind, Murray

When
August 8, 2:54 PM EST to 3:15 PM EST
Where
Murray County, 1.5 mi WNW of Cisco to 0.78 mi WNW of Tennga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.958, -84.754

The Murray County Emergency Manager reported multiple power lines blown down between Cisco and Tennga along Shields Road and Tennga Gregory Road.

Thunderstorm Wind, Chattooga

When
August 8, 3:00 PM EST to 3:20 PM EST
Where
Chattooga County, 1.87 mi WSW of Trion to 3.43 mi NW of Haywood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.524, -85.352

The Chattooga County Emergency Manager reported trees and power lines blown down from north of Summerville along Saddle Club and Back Penn Roads through east of Summerville along Mustang Drive.

Thunderstorm Wind, Fannin

When
August 8, 3:15 PM EST to 3:35 PM EST
Where
Fannin County, 0.58 mi SW of Madola to 1.15 mi SSE of Mineral Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.945, -84.438

The Fannin County Emergency Manager reported several trees and power lines blown down from west of Epworth along Madola Road to Blue Ridge Road in Epworth to Haymore Farm Road southeast of Mineral Bluff. A falling tree struck a house on Blue Ridge Road, no injuries were reported.

Thunderstorm Wind, Cherokee

When
August 8, 5:43 PM EST to 5:53 PM EST
Where
Cherokee County, 1.85 mi ENE of Buffington
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.240, -84.390

The Cherokee County Emergency Manager reported a tree blown down onto power lines east of Buffington.

Thunderstorm Wind, Jackson

When
August 8, 6:10 PM EST to 6:20 PM EST
Where
Jackson County, 0.4 mi ESE of Red Stone to 1.52 mi ESE of Arcade
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.118, -83.593

The Jackson County Emergency Manager reported multiple trees blown down in the Jefferson and Arcade areas.

Thunderstorm Wind, Madison

When
August 8, 6:15 PM EST to 6:25 PM EST
Where
Madison County, 0.57 mi E of Ft Lamar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.230, -83.260

The Madison County Emergency Manager reported a couple of power lines blown down east of Fort Lamar.

Lightning, Crawford

When
August 8, 7:00 PM EST
Where
Crawford County, 0.29 mi W of Knoxville
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.721, -84.005

The Crawford County Emergency Manager reported a lightning strike at Crawford County High School. The strike caused considerable damage to an electrical control box and caused a small fire. There was no significant damage to the building structure due to the fire.

Hail, Bibb

When
August 8, 7:10 PM EST to 7:15 PM EST
Where
Bibb County, 2.08 mi NNE of Payne City
Measured
1 in hail
Reported by
Public
Coordinates
32.899, -83.689

The public reported quarter size hail in the 100 block of Tom Hill Sr. Blvd. A large branch was blown from a tree in the parking lot of a grocery store at this location as well.

Thunderstorm Wind, Rockdale

When
August 9, 1:47 PM EST to 1:55 PM EST
Where
Rockdale County, 0.71 mi W of Sardum
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.751, -84.012

The Rockdale County Emergency Manager reported a tree and power lines blown down in the 800 block of West Hightower Trail. The tree struck a parked car next to a home.

Thunderstorm Wind, De Kalb

When
August 9, 2:00 PM EST to 2:10 PM EST
Where
De Kalb County, 0.85 mi E of Panthersville
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
33.700, -84.255

The Georgia Department of Transportation reported a tree blown down onto I-285 eastbound just past Flat Shoals Road. Several cars were involved in an accident due to the downed tree. No injuries were reported.

Thunderstorm Wind, Fulton

When
August 9, 2:40 PM EST to 2:50 PM EST
Where
Fulton County, 0.58 mi E of Red Oak
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.620, -84.490

The Georgia Department of Transportation reported a tree blown down at the I-85/I-285 interchange near Roosevelt Highway.

Thunderstorm Wind, Gwinnett

When
August 9, 2:40 PM EST to 2:50 PM EST
Where
Gwinnett County, 0.63 mi SSE of Berkshire
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.861, -84.097

The Gwinnett County Emergency Manager reported a tree blown down onto power lines at Oleander Drive SW and Five Forks Trickum Road SW.

Thunderstorm Wind, Laurens

When
August 9, 2:48 PM EST to 2:58 PM EST
Where
Laurens County, 0.9 mi WNW of Bender
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.554, -83.135

The Laurens County Emergency Manager reported a tree blown down in the 100 block of Chappell Mill Road near Montrose.

Thunderstorm Wind, Pickens

When
August 9, 3:15 PM EST to 3:25 PM EST
Where
Pickens County, 2.84 mi ESE of Jerusalem
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.415, -84.534

The public reported a tree blown down onto power lines on Henderson Mountain Road.

Thunderstorm Wind, Laurens

When
August 9, 3:24 PM EST to 3:34 PM EST
Where
Laurens County, 0.51 mi W of Moores
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.521, -82.989

The Laurens County Emergency Manager reported a tree blown down on Moore Station Road near Old Valambrosia Road.

Thunderstorm Wind, Douglas

When
August 9, 3:25 PM EST to 3:40 PM EST
Where
Douglas County, 0.1 mi E of Midway to 1.54 mi NE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.750, -84.698

The Douglas County Emergency Manager reported several trees blown down in the eastern end of the county. One tree was blown down onto I-20 westbound near North County Line Road blocking multiple lanes of traffic.

Thunderstorm Wind, Fulton

When
August 9, 3:44 PM EST to 3:55 PM EST
Where
Fulton County, 4.04 mi NE of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
33.867, -84.429

A report was received over social media of trees blown down in the vicinity of Mt Paran Road and West Conway Drive.

Thunderstorm Wind, Clayton

When
August 9, 3:55 PM EST to 4:05 PM EST
Where
Clayton County, 2 mi SW of Atlanta Hartsfield I
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.630, -84.456

The Georgia Department of Transportation reported a tree blown down onto the entrance ramp from Riverdale Road onto I-85 northbound.

Thunderstorm Wind, Cherokee

When
August 9, 4:03 PM EST to 4:13 PM EST
Where
Cherokee County, 1.57 mi WNW of North Canton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.258, -84.505

The Cherokee County Emergency Manager reported a tree blown down blocking all lanes along Puckett Creek Road.

Thunderstorm Wind, Bibb

When
August 9, 4:35 PM EST to 4:45 PM EST
Where
Bibb County, 2.35 mi W of Franklinton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.795, -83.570

The Georgia Department of Transportation reported a tree blown down across the roadway in the 4900 block of Ocmulgee East Blvd.

Thunderstorm Wind, White

When
August 9, 4:45 PM EST to 4:55 PM EST
Where
White County, 2.06 mi NE of Eastburn
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.624, -83.648

The Georgia Department of Transportation reported a tree blown down across power lines on Highway 255 at Goat Neck Road.

Thunderstorm Wind, Meriwether

When
August 9, 4:55 PM EST to 5:05 PM EST
Where
Meriwether County, 0.9 mi WSW of Persico
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.917, -84.615

The Meriwether County 911 center reported a tree blown down on Jessie Cole Road.

Thunderstorm Wind, Upson

When
August 9, 5:12 PM EST to 5:22 PM EST
Where
Upson County, 2.42 mi NNW of Ellerbeetown to 2.87 mi N of Ellerbeetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.863, -84.413

The Upson County Emergency Manager reported trees blown down on West Jefferson Street and Shadow Wood Lane off of Highway 36W.

Thunderstorm Wind, Houston

When
August 9, 5:15 PM EST to 5:25 PM EST
Where
Houston County, 0.45 mi SW of Bonaire
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.545, -83.604

The Houston County Fire Department reported a large tree blown down on Church Street at Old Perry Road.

Thunderstorm Wind, Jackson

When
August 9, 5:15 PM EST to 5:25 PM EST
Where
Jackson County, 2.33 mi SE of Thurmack to 1.44 mi S of Red Stone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.124, -83.704

The Jackson County Emergency Manager reported a few trees blown from east of Braselton to southwest of Jefferson. One tree was down across Winder Highway and another was blown down onto a house and a parked car on Ward Road. No injuries were reported.

Flash Flood, Houston

When
August 9, 5:30 PM EST to 8:30 PM EST
Where
Houston County, 0.39 mi N of Bonaire to 0.73 mi WNW of Bonaire
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.556, -83.599

Flash flooding occurred in areas near Bonaire and Kathleen, with several roads closed as a result, including the intersection of County Road and 3rd Street, Bear Branch Road, and County Road. Poor drainage also contributed to flooding in a residential neighborhood, with 18 of standing water on the street. Radar estimates indicate that widespread 1.5 to 3 inches of rainfall occurred in a very short period of time.

Thunderstorm Wind, Upson

When
August 9, 6:06 PM EST to 6:16 PM EST
Where
Upson County, 9.72 mi SE of Barker Spg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.756, -84.222

The Upson County Emergency Manager reported a tree blown down on Allen Road between Highway 19 and Highway 80.

Lightning, Laurens

When
August 9, 7:18 PM EST
Where
Laurens County, 1.84 mi NE of Nameless
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.397, -83.046

The Laurens County Emergency Manager reported a barn burned to the ground due to a lightning strike in the 3000 block of Highway 338 south of Dexter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777919, 777922, 777924, 777927, 777929, 777930, 777931, 777917, 777916, 777944, 777945, 777946, 777947, 777948, 777949, 777950, 777951, 777952, 777953, 777954, 777956, 777957, 777958, 777959, 777960, 777961, 782422, 777962, 777943.